Substance Use

Hydrocodone Overdose: What You Need to Know

TABLE OF CONTENTSTable of Contents

hydrocodone pills spilling out of bottle

What You Need to Know About Hydrocodone Overdose

Hydrocodone overdose is one of many opioid-induced causes of death in the United States. 

This drug is a Schedule II Controlled substance due to its highly addictive nature. After using hydrocodone for a short time, a person may become addicted.

A hydrocodone overdose is dangerous and occurs when a person abuses medications that contain this ingredient. 

If you don’t know the signs of a hydrocodone overdose or whether you’re at risk, here’s everything you need to know.

If you or someone you know is at risk of an overdose due to hydrocodone addiction, Zinnia Healing can help. By calling us at (855) 430-9439, you are taking the first steps toward getting the help you need. 

We provide on-site detoxification in a medically supervised facility, counseling, and evidence-based treatment programs to help you avoid relapsing.

Can You Overdose on Hydrocodone?

Yes, it is possible to overdose on hydrocodone. 

Hydrocodone is an opioid found in strong prescription painkillers like Norco and Percocet. Opioids can be poisonous if taken in large amounts. You could die if you take too much hydrocodone and don’t receive medical treatment.

What to Do in an Emergency

If you suspect someone close to you is overdosing on hydrocodone, call 911 immediately.

Please call 911 right away to get help and advice for a person who is overdosing.

What Are the Treatment Options for a Hydrocodone Overdose?

A person who has taken too much hydrocodone will experience side effects that affect the gastrointestinal, nervous, and respiratory systems. 

This individual will also have symptoms that affect the way the heart works. In some cases, they may be unconscious and unable to breathe independently. 

To reverse these effects and stop them from worsening, a physician may administer an antidote medication called Naloxone. If the person can swallow, the doctor will give them activated charcoal. This medication binds to the poison and neutralizes it.

Other treatments for hydrocodone overdose include:

  • IV fluids
  • A laxative
  • Medications to treat symptoms
  • Additional antidotes if other substances are suspected

Is a Hydrocodone Overdose Dangerous?

Yes, hydrocodone overdose is dangerous and contributes to more than 1.5 million emergency department visits yearly. In fact, according to the U.S. National Institutes of Health, a common cause of death is opioid overdose, which includes hydrocodone.

How Much Hydrocodone Does It Take to Overdose?

Since hydrocodone is an opioid, taking more than prescribed (or even the amount prescribed with another substance) can result in an overdose.

What Are the Signs and Symptoms of a Hydrocodone Overdose?

Overwhelmingly, people who overdose on hydrocodone will appear lethargic and disoriented.

Other signs and symptoms associated with hydrocodone toxicity include:

  • Small pupils
  • Constipation
  • Muscle spasms in the stomach or intestinal tract
  • Vomiting
  • Nausea
  • Low blood pressure
  • Faint pulse
  • Coma
  • Sleepiness
  • Seizures
  • Shallow breathing
  • Slow breathing
  • No breathing
  • Bluish-tinged fingernails and lips
  • Clammy skin
  • Unresponsiveness 

Are you at risk for a drug overdose? Call Zinnia Healing at (855) 430-9439 to find out. 

If you are at risk, we can help. Our fully accredited facilities offer science-based programs and holistic treatments to help you quit hydrocodone abuse and avoid overdosing.

What Increases the Risk of a Hydrocodone Overdose?

Taking high doses of hydrocodone-containing medication increases the risk of an overdose. 

In addition, the chances of an overdose are greater if the drug is taken without a prescription or with other prescription drugs. Co-formulated medications that contain a mixture of hydrocodone and acetaminophen are particularly toxic when consumed in excess.

Why Does a Hydrocodone Overdose Occur?

Hydrocodone moves through the stomach and into the bloodstream. Next, the liver metabolizes it and converts it to an inactive compound. From there, it moves through the kidneys for excretion.

The gastric system cannot remove or absorb the drug when too much of it is present. As a result, the liver can’t turn it into a safe, inactive form, and an overdose occurs.

Opioid misuse that results in an overdose can cause permanent brain damage. 

How to Tell if Someone Is on Hydrocodone

Hydrocodone binds to opioid receptors in the brain, creating a euphoric effect. This binding also depresses the central nervous system, which is why a person who takes hydrocodone appears intoxicated. They may slur their speech, have difficulty getting out a thought, and display impaired motor skills. 

You may also notice that the person is:

It is impossible to tell by signs alone that a person is on hydrocodone because the signs of abuse are the same for every opioid, regardless of type. However, the ones listed above may help to pinpoint opioid use in general or a substance use disorder.

The best way to tell if a person is using hydrocodone is to ask. 

Why Would Someone Take Hydrocodone?

People normally take hydrocodone for pain relief after a surgical procedure or during a chronic illness. Some also take medications containing hydrocodone to suppress a persistent cough. 

Vicodin, Lortab, Lorcet HD, Hycodan, and Vicoprofen are the most common hydrocodone-based pain relievers prescribed by doctors.

Unfortunately, people abuse hydrocodone because of its opioid effects. In many cases, people take it along with alcohol or illegal street drugs to experience a prolonged “high.”

While some people abuse hydrocodone in a party setting, others may use the drug to self-medicate a mental health issue or to suppress profound trauma. 

How to Help Someone With a Hydrocodone Use Disorder

You can play an active role in helping your loved one overcome hydrocodone use disorder by talking to them about it.

People are often scared to tell their loved ones they have a drug issue because of the stigma surrounding drug addiction. When speaking to them about their drug use, be supportive and ask questions.

The Centers for Disease Control and Prevention classifies opioid addiction as a medical condition, so try to approach the topic from this viewpoint. 

Next, realize that it will not be easy for this person to stop using hydrocodone on their own. This medication is highly addictive, and abrupt cessation can trigger withdrawal symptoms. Finding an evidence-based treatment program can help them detox and curb future relapses. 

If you’re not sure where to start, Zinnia Healing can help. We are available to answer any questions you have about hydrocodone use disorder day or night. Call us at (855) 430-9439 to find out what steps you can take to help your loved one recover and get their life back on track.